Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 12, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Feb 16, 2023, 5:41 AM CST for 4 counties in Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2023, 5:41 AM CST (11:41 UTC)
- Expired
- Feb 16, 2023, 6:30 AM CST
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Carroll County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 6:20 AM CST | TSTM WND DMG | 2 Nw Clarksburg, TN | NUMEROUS TREE LIMBS DOWN ALONG DOLLAR HILL ROAD NEAR THE INTERSECTION WITH CARNAL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 4:51 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 11.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.6
The text
As transmitted.
477
WFUS54 KMEG 161141
TORMEG
TNC017-053-077-113-161230-
/O.NEW.KMEG.TO.W.0012.230216T1141Z-230216T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
541 AM CST Thu Feb 16 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northwestern Henderson County in west Tennessee...
Southeastern Gibson County in west Tennessee...
Carroll County in west Tennessee...
Northeastern Madison County in west Tennessee...
* Until 630 AM CST.
* At 541 AM CST, a severe thunderstorm capable of producing a tornado
was located near Three Way, or near Humboldt, moving east at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Humboldt, Milan, Huntingdon, Fairview, Three Way, Bruceton, Atwood,
Parkers Crossroads, Medina, Hollow Rock, Gibson, Clarksburg,
McLemoresville, Howley, Hickory Flat, Hillard, Dollar, New
Enterprise, Ledbetter and Leach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3571 8893 3574 8894 3578 8890 3582 8896
3588 8898 3609 8827 3589 8822 3588 8823
3587 8821 3585 8822
TIME...MOT...LOC 1141Z 250DEG 41KT 3582 8883
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$3 follow-up statements
811
WWUS54 KMEG 161152
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
552 AM CST Thu Feb 16 2023
TNC113-161202-
/O.CAN.KMEG.TO.W.0012.000000T0000Z-230216T1230Z/
Madison TN-
552 AM CST Thu Feb 16 2023
...THE TORNADO WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until noon CST for west Tennessee.
LAT...LON 3585 8822 3578 8861 3579 8861 3579 8876
3583 8879 3593 8881 3609 8827 3589 8822
3588 8823 3587 8822
TIME...MOT...LOC 1152Z 250DEG 41KT 3586 8868
$$
TNC017-053-077-161230-
/O.CON.KMEG.TO.W.0012.000000T0000Z-230216T1230Z/
Henderson TN-Gibson TN-Carroll TN-
552 AM CST Thu Feb 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM CST FOR
NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON AND CARROLL COUNTIES...
At 552 AM CST, a severe thunderstorm capable of producing a tornado
was located near Milan, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Milan, Huntingdon, Bruceton, Atwood, Medina, Hollow Rock, Clarksburg,
McLemoresville, Howley, Hickory Flat, Hillard, Dollar, Ledbetter,
Leach, Sitka, Tate, Palmer Shelter, Buena Vista, Westport and West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3585 8822 3578 8861 3579 8861 3579 8876
3583 8879 3593 8881 3609 8827 3589 8822
3588 8823 3587 8822
TIME...MOT...LOC 1152Z 250DEG 41KT 3586 8868
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$639
WWUS54 KMEG 161215
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
615 AM CST Thu Feb 16 2023
TNC053-077-161224-
/O.CAN.KMEG.TO.W.0012.000000T0000Z-230216T1230Z/
Henderson TN-Gibson TN-
615 AM CST Thu Feb 16 2023
...THE TORNADO WARNING FOR NORTHWESTERN HENDERSON AND SOUTHEASTERN
GIBSON COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until noon CST for west Tennessee.
LAT...LON 3585 8822 3582 8855 3582 8857 3599 8858
3609 8827 3589 8822 3588 8823 3587 8822
TIME...MOT...LOC 1214Z 250DEG 41KT 3595 8838
$$
TNC017-161230-
/O.CON.KMEG.TO.W.0012.000000T0000Z-230216T1230Z/
Carroll TN-
615 AM CST Thu Feb 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM CST FOR CENTRAL
CARROLL COUNTY...
At 614 AM CST, a severe thunderstorm capable of producing a tornado
was located near Huntingdon, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Huntingdon, Bruceton, Hollow Rock, Clarksburg, McLemoresville,
Howley, Westport, Hillard, Dollar, Jumbo, Scott Hill, Leach, Tate,
Garretsburg, Palmer Shelter, Yuma and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3585 8822 3582 8855 3582 8857 3599 8858
3609 8827 3589 8822 3588 8823 3587 8822
TIME...MOT...LOC 1214Z 250DEG 41KT 3595 8838
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$055
WWUS54 KMEG 161221
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
621 AM CST Thu Feb 16 2023
TNC017-161231-
/O.EXP.KMEG.TO.W.0012.000000T0000Z-230216T1230Z/
Carroll TN-
621 AM CST Thu Feb 16 2023
...THE TORNADO WARNING FOR CENTRAL CARROLL COUNTY WILL EXPIRE AT 630
AM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until noon CST for west Tennessee.
LAT...LON 3585 8822 3582 8855 3582 8857 3599 8858
3609 8827 3589 8822 3588 8823 3587 8822
TIME...MOT...LOC 1221Z 250DEG 41KT 3597 8832
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Feb 16, 5:40 AM CST, 1 minute earlier.
Area forecast discussion, Feb 16, 5:40 AM CST, 1 minute before
Area Forecast Discussion National Weather Service Memphis TN 540 AM CST Thu Feb 16 2023 ...New AVIATION... .SYNOPSIS... Issued at 324 AM CST Thu Feb 16 2023 Showers and thunderstorms will lift through the Midsouth today, along and ahead of a slow-moving cold front. A few of the thunderstorms may reach severe limits before exiting northeast Mississippi late this afternoon. Damaging winds will be the primary severe weather threat, accompanied by secondary threats of tornadoes, flash flooding and large hail. Following the passage of the cold front today, cooler and less humid weather will prevail over the Midsouth Friday and the weekend. Saturday morning's low temperatures will cool into the 20s over most of the Midsouth. Thereafter, temperatures will gradually each day through Tuesday, when daytime highs reach the 70s. Tuesday's warmth will precede a chance of showers and thunderstorms Tuesday night. && .DISCUSSION... (Today through Wednesday) Issued at 324 AM CST Thu Feb 16 2023 GOES water vapor imagery shows a positively tilted longwave trough over the 4-corners area. Downstream of the trough, southwesterly flow aloft extended from TX through the lower MS River and Ohio River valleys. Divergent flow aloft was evident on thunderstorm anvils over the Midsouth and lower Ohio River Valley. 06Z SHV sounding showed 2300 J/kg of mixed layer CAPE, leading credence to RAP-based SPC mesoanalysis MLCAPE estimate of 2500 J/kg over central AR at 08Z. Closer to home, MLCAPE ranged from 1000-2000 J/kg, per the RAP-based SPC Mesoanalysis page. KNQA VAD hodograph showed 0-3km SRH of 470 m2/s2 at 0735Z. Instability and shear aside, late evening and overnight convection has remained relatively shallow. This may change toward sunrise, with midlevel height falls and the approach of a surface cold front. Tornado warnings have been issued over northwest into north central AR early this morning, just east of a surface low along the cold front. This front will push through the Midsouth today, passing through Memphis by noon, and preceded by one or more convective lines. Today's greatest severe risk will occur over northeast MS where the cold front will intercept afternoon instability and deep layer shear. 06Z HRRR depicts MLCAPE of 1800 J/kg at Tupelo and 0-3km SRH of 250 m2/s2. Flash flooding will be possible, with precipitable water values around 1.7 inches, and storms training along the cold front. Given the saturated soils and elevated streamflows across this area, urban and small stream flooding is quite possible. Following the passage of the cold front late this afternoon, cool and dry continental surface high pressure will settle into the Midsouth. The center of this pressure ridge will settle over the Midsouth, along and east of the MS River Friday night. Dry air and calm winds will set up prime radiational cooling conditions, with Saturday morning's lows forecast to drop into the 20s regionwide. West/southwest zonal flow aloft will prevail from Sunday through early next week. Midsouth surface temperatures will progressively warm through the period, returning to the upper 60s and lower 70s by Tuesday. Modified maritime air will accompany the warmer temperatures, with surface dewpoints in the 50s. Modest convective instability will accompany a passing shortwave trough Tuesday night. The forecast will carry a slight chance of thunderstorms Tuesday night, but at this time, convective parameters appear insufficient for severe storms. PWB && .AVIATION...(12Z TAFS) Issued at 532 AM CST Thu Feb 16 2023 Prevailing rain/TS looks to be shifting out of MEM at 12z however another line of storms is approaching from east Arkansas. This line associated with a cold front will likely result in brief IFR to LIFR conditions due to low vis at JBR in the next hour or two and at MEM between 13 and 15z. Ongoing rain/TS ar MKL will be followed by a second round before midday. Expect gusty west to north wind behind the front. A broad trough will remain across the Midsouth today and tonight resulting persistent MVFR clouds. 30/Sirmon && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...PWB AVIATION...JDS
In the hours before
Special weather statement, Feb 16, 3:19 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
319 AM CST Thu Feb 16 2023
MSZ001-007-008-011-160945-
Tunica MS-DeSoto MS-Tate MS-Quitman MS-
319 AM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of DeSoto, eastern
Tunica, western Tate and northern Quitman Counties through 345 AM
CST...
At 319 AM CST, Doppler radar was tracking a strong thunderstorm over
Little Texas, or 16 miles west of Senatobia, moving northeast at 65
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, Senatobia, Coldwater,
Tunica, Crenshaw, Lynchburg, Phillipp, Strayhorn, Eudora, Dubbs,
North Tunica, Arkabutla, Little Texas, Gerlach Mill, Trinity, Cockrum
and Savage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 AM CST for northwestern
Mississippi...and west Tennessee.
&&
LAT...LON 3466 9044 3500 9007 3499 8994 3477 8973
3455 9011 3456 9020 3450 9020 3443 9032
TIME...MOT...LOC 0919Z 224DEG 56KT 3465 9026
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHLocal storm report, Feb 16, 5:15 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM TSTM WND DMG 3 SSW DYER 36.03N 89.01W
02/16/2023 GIBSON TN FIRE DEPT/RESCUE
MULTIPLE TREES DOWN ACROSS OLD DYERSBURG RD
AND ON A HOUSE (450 OLD DYERSBURG RD).
POSSIBLE TORNADO DAMAGE - IS IN A TORNADO
WARNING.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 8:52 PM CST | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 38 min |
| Feb 15, 9:22 PM CST | Severe Thunderstorm Warning | MEG | Lauderdale, Shelby, Tipton | 23 min |
| Feb 15, 9:40 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby | 50 min |
| Feb 15, 9:48 PM CST | Special Weather Statement | MEG | Lauderdale | 27 min |
| Feb 15, 10:09 PM CST | Areal Flood Advisory | MEG | Fayette, Hardeman | 2 hr |
| Feb 15, 10:23 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Madison | 12 min |
| Feb 15, 10:25 PM CST | Special Weather Statement | MEG | Dyer | 35 min |
| Feb 15, 10:37 PM CST | Special Weather Statement | MEG | Madison | 23 min |
| Feb 15, 10:56 PM CST | Special Weather Statement | MEG | Lake | 19 min |
| Feb 16, 12:41 AM CST | Areal Flood Advisory | MEG | Chester, Decatur, Henderson | 3 hr |
| Feb 16, 3:49 AM CST | Areal Flood Advisory | MEG | Crockett, Fayette, Hardeman, Haywood, Lauderdale, Madison and 2 more | 116 min |
| Feb 16, 4:20 AM CST | Areal Flood Advisory | MEG | Crockett, Dyer, Gibson, Haywood, Henry, Lauderdale and 2 more | 3 hr |
| Feb 16, 4:36 AM CST | Tornado Warning | MEG | Gibson, Henry, Weakley | 39 min |
| Feb 16, 4:39 AM CST | Severe Thunderstorm Warning | MEG | Henry, Weakley | 51 min |
| Feb 16, 4:39 AM CST | Tornado Warning | MEG | Henry, Weakley | 51 min |
| Feb 16, 4:53 AM CST | Flash Flood Warning | MEG | Gibson | 3 hr |
| Feb 16, 5:00 AM CST | Flash Flood Warning | MEG | Weakley | 3 hr |
| Feb 16, 5:24 AM CST | Flash Flood Warning | MEG | Crockett, Dyer, Haywood, Lauderdale | 2 hr |
| Feb 16, 5:25 AM CST | Flash Flood Warning | MEG | Henry, Weakley | 3 hr |
| Feb 16, 5:40 AM CST | Areal Flood Advisory | MEG | Crockett, Gibson, Haywood, Lauderdale, Madison, Tipton | 110 min |
| Feb 16, 6:53 AM CST | Areal Flood Advisory | MEG | Carroll, Gibson, Henry | 4 hr |
| Feb 16, 7:25 AM CST | Flash Flood Warning | MEG | Carroll, Crockett, Dyer, Gibson, Haywood, Lauderdale | 5 hr |
| Feb 16, 7:49 AM CST | Flash Flood Warning | MEG | Carroll, Henry, Weakley | 5 hr |
| Feb 16, 9:48 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 21 hr |
| Feb 16, 11:49 AM CST | Areal Flood Advisory | MEG | Shelby | 56 min |
| Feb 16, 12:13 PM CST | River Flood Advisory | MEG | Decatur, Hardin | 14 days |
| Feb 16, 12:17 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 19 min |
| Feb 16, 12:25 PM CST | Areal Flood Warning | MEG | Carroll, Crockett, Dyer, Gibson, Haywood, Lauderdale and 4 more | 6 hr |
| Feb 16, 12:30 PM CST | Areal Flood Warning | MEG | Carroll, Gibson, Henry, Weakley | 6 hr |
| Feb 16, 12:58 PM CST | Tornado Warning | MEG | Benton, Carroll, Decatur, Henderson | 32 min |
| Feb 16, 1:38 PM CST | Tornado Warning | MEG | Hardin, McNairy | 23 min |
| Feb 16, 2:13 PM CST | Tornado Warning | MEG | Hardin | 62 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.